Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Memphis, TN

June 23, 2018Chester County, Hardeman County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2018, 8:58 AM CDT for Chester County, Hardeman County, McNairy County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 8:58 AM CDT (13:58 UTC)
Expired
Jun 23, 2018, 9:45 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chester County, TN, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:42 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 23, 6:42 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CDT Sat Jun 23 2018

.DISCUSSION... /issued 433 AM CDT Sat Jun 23 2018/

A mesoscale convective system (MCS) had entered western AR at 4 AM
CDT, on schedule with earlier forecasts. This feature will continue
east across AR, entering eastern part of the state by 7 AM or so.
Expect a gradual weakening in the interim. Outflow boundaries and
a potential mesoscale convective vortex (MCV) may provide focus
to storm redevelopment over the Midsouth later this morning and
afternoon. Instability should stout, with NAM Bufr soundings
depicting surface-based CAPE in excess of 4000 J/KG, aided by mid-
70s dewpoints along and south of I-40.

Storms should exit to the east of the TN River by early evening,
as attention turns upstream to the southern plains for a potential
MCS arrival to the Midsouth early Sunday morning. Given upper
level ridge amplification along the gulf coast, main storm track
Saturday night will shift to the north relative to the previous
night, and extend from northeast AR through northwest TN.

The aforementioned midlevel height ridge to our south will amplify
further on Monday, shifting the main storm track north by Monday
night, into the mid-MS River valley. Midlevel heights may depress
just enough Tuesday with a passing trof to our north, for a few
storms to develop across northwest TN, down through the TN River
valley.

From Thursday through next weekend, a 594dm 500mb height ridge
center will shift from the southern plains into the Ohio River
valley. Hot and humid conditions will prevail over the Midsouth,
tempered slightly by easterly flow and weakened convective
inhibition around the base of the ridge over the weekend. In the
interim, it appears heat indices may exceed 105 degrees by Tuesday
and peak during the mid to late portion of next week.

PWB

&&

.AVIATION...

12Z TAF Set

A dying MCS is moving along I-40 and will be approaching KMEM by
13Z and KMKL by 14-15Z. Have added TEMPO groups for the
convection. Meanwhile, convection has fired up near KTUP during
the overnight hours thus will carry a tempo group through 16Z.
Several CAM models show additional scattered convection
developing during the afternoon hours thus carried vicinity
wording through 01Z. Another MCS may develop and affect KJBR,
KMKL, and KMEM after 06Z. For now have just introduced vicinity
wording. KTUP could see some fog development after 09Z. Winds
will generally be from the WSW between 5-8 KTs outside of
convection. KMEM and KJBR may see some gusts up to 15 KTS during
the afternoon hours.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 23, 3:17 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
317 AM CDT Sat Jun 23 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
317 AM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms today over all
the Midsouth. The primary severe weather threat will be damaging
winds, with a secondary threat of large hail. Locally heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk of severe thunderstorms over northwest
Tennessee Sunday and Sunday night. Damaging winds and large hail
will be possible.

Afternoon heat indices may reach or exceed 105 degrees much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

PWB

In the hours before

Special weather statement, Jun 23, 7:04 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 AM CDT SAT JUN 23 2018

MSZ016-017-024-231230-
Itawamba MS-Monroe MS-Lee MS-
704 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 703 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Evergreen, or 7
miles southeast of Tombigbee State Park, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba...northern Monroe and southeastern Lee
Counties should monitor this storm closely.

LAT...LON 3392 8822 3409 8873 3422 8873 3429 8863
      3419 8819
TIME...MOT...LOC 1203Z 286DEG 38KT 3414 8856
Special weather statement, Jun 23, 7:30 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 AM CDT SAT JUN 23 2018

ARZ058-MSZ010-011-231315-
Phillips AR-Coahoma MS-Quitman MS-
730 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...

South central Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 729 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 50 mph was located 7 miles east of Crumrod, or 11
miles south of Elaine, moving east at 50 mph.

People in south central Phillips...southern Coahoma and southwestern
Quitman Counties should monitor this storm closely.

LAT...LON 3430 9024 3407 9020 3407 9045 3406 9045
      3405 9066 3412 9067 3412 9096 3421 9097
TIME...MOT...LOC 1229Z 258DEG 46KT 3414 9085
Special weather statement, Jun 23, 8:27 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
827 AM CDT SAT JUN 23 2018

MSZ002-003-008-013-014-231415-
Lafayette MS-Marshall MS-Union MS-Benton MS-Tate MS-
827 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

Northern Lafayette County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Southeastern Tate County in northwestern Mississippi...

At 827 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Laws Hill, or 7 miles west of Wall Doxey State Park,
moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Lafayette...Marshall...western Union...Benton and
southeastern Tate Counties should monitor this storm closely.

LAT...LON 3432 8972 3488 8972 3500 8932 3500 8902
      3482 8904 3481 8909 3460 8909 3460 8904
      3439 8905 3438 8924 3437 8925
TIME...MOT...LOC 1327Z 240DEG 47KT 3465 8960
Local storm report, Jun 23, 8:49 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     5 S COLLIERVILLE        34.98N 89.68W
06/23/2018                   MARSHALL           MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN JUST SOUTH OF COLLIERVILLE. TIME OF
            EVENT IS RADAR ESTIMATED.

&&

HGW
Special weather statement, Jun 23, 8:53 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
853 AM CDT SAT JUN 23 2018

MSZ003>005-009-014-231445-
Tippah MS-Union MS-Benton MS-Alcorn MS-Prentiss MS-
853 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Northeastern Benton County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Western Prentiss County in northeastern Mississippi...

At 852 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Snow Lake Shores, or 14 miles west of Ripley, moving
east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...northeastern Union...northeastern Benton...Alcorn
and western Prentiss Counties should monitor this storm closely.

LAT...LON 3451 8854 3451 8909 3499 8908 3499 8837
TIME...MOT...LOC 1352Z 262DEG 45KT 3481 8918
Local storm report, Jun 23, 8:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
855 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
06/23/2018                   SHELBY             TN   LAW ENFORCEMENT

            MULTIPLE FALLEN TREES REPORTED BY LAW ENFORCEMENT IN
            GERMANTOWN. TIME OF EVENT IS RADAR ESTIMATED.

&&

HGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:24 AM CDTSevere Thunderstorm WarningMEGShelby51 min
Jun 23, 7:54 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby51 min
Jun 23, 8:29 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Jun 23, 9:35 AM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, McNairy55 min
Jun 23, 5:25 AM CDTSpecial Weather StatementMEGPontotoc50 min
Jun 23, 5:27 AM CDTSpecial Weather StatementMEGLee48 min
Jun 23, 6:14 AM CDTSpecial Weather StatementMEGMonroe46 min
Jun 23, 6:22 AM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe53 min
Jun 23, 7:04 AM CDTSpecial Weather StatementMEGItawamba26 min
Jun 23, 7:20 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica40 min
Jun 23, 7:30 AM CDTSpecial Weather StatementMEGCoahoma, Quitman45 min
Jun 23, 7:50 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Quitman, Tate, Tunica40 min
Jun 23, 8:27 AM CDTSpecial Weather StatementMEGBenton, Lafayette, Marshall48 min
Jun 23, 8:53 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah52 min
Jun 23, 9:10 AM CDTSpecial Weather StatementMEGItawamba, Lee, Pontotoc, Union65 min
Jun 23, 9:33 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo42 min
Jun 23, 6:38 AM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.